California, 2005Flash Flood in California, March 22, 2005
March 22, 2005 · NWS SGX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 22, 1:17 PM PST, 8 hours earlier.
Area forecast discussion, Mar 22, 1:17 PM PST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 PM PST TUE MAR 22 2005
.SYNOPSIS...A STRONG DISTURBANCE OVER THE EAST PACIFIC WILL RACE
INTO THE SOUTHLAND OVERNIGHT WITH RAIN AND A SLIGHT CHANCE OF
THUNDERSTORMS. INSTABILITY AND MOISTURE WILL CONTINUE PERIODS OF
RAIN AND SHOWERS INTO FRIDAY. ANOTHER ROUND OF WIDESPREAD MODERATE
PRECIPITATION IS POSSIBLE LATE THURSDAY AND THURSDAY NIGHT WITH
LOWER SNOW LEVELS. FAIR AND WARMER FOR THE WEEKEND UNDER BUILDING
HIGH PRESSURE.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
LATEST WATER VAPOR LOOP SHOWS SHORTWAVE AMPLIFYING OVER THE E
PACIFIC NEAR 35N/130W OR ABOUT 350 NM W OF PT. CONCEPTION. MODELS
HAVE BEEN TRENDING FARTHER S WITH THE JET ROUNDING THE BASE OF THIS
SYSTEM. THE 18Z NAM MODEL NOW BRINGS IT INTO S SAN DIEGO COUNTY THIS
EVENING. VISIBLE SATELLITE IMAGERY SHOWS A NARROW BAND OF RAIN
STRETCHING FROM THE LA BASIN...SW WELL OFFSHORE...THEN A THICKENING
BAND BEHIND THAT ASSOCIATED WITH THE JET APPROACHING FROM THE WEST.
NAM PRECIP HAS BEEN WAY UNDERDONE SO FAR AT POINTS ALONG THE COAST
TO THE NORTH...SO IT MAY NOT BE ADEQUATE WITH THE QPF OVER THE
FORECAST AREA TONIGHT. DYNAMIC LIFT ASSOCIATED WITH THE FAVORABLE
LEFT FRONT QUADRANT OF THE JET AND ASSOCIATED INSTABILITY WILL
PRODUCE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS AS THIS MOVES
THROUGH BY MIDNIGHT.
DEEP MOISTURE AND STRONG ONSHORE FLOW WILL KEEP SOME LIGHT
PRECIPITATION GOING WED AND THU WITH THE BEST CHANCES ON THE COASTAL
SLOPES. BY THU...MODELS SHOW REINFORCEMENTS ARRIVE AS ANOTHER SHARP
SHORTWAVE TROUGH AND ASSOCIATED STRONG JET MOVE INTO THE S PART OF
THE STATE WITH MORE MODERATE TO LOCALLY HEAVY RAINFALL POSSIBLE.
THIS SYSTEM IS STILL WAY OUT NEAR THE DATE LINE...SO TIMING AND
STRENGTH...AS WELL AS FINAL TRAJECTORY COULD END UP CONSIDERABLY
DIFFERENT THAN CURRENTLY FORECAST.
EVENTUALLY A DEEP...COLD LOW IS CARVED OUT OVER THE WESTERN STATES
WITH NW FLOW OVER CA BY FRI. THERE SHOULD STILL BE A FEW SHOWERS IN
THIS FLOW BUT AMOUNTS SHOULD BE LIGHT.
.LONG TERM...MEDIUM RANGE GUIDANCE STILL POINTS TOWARD A DRY AND
WARMER WEEKEND WITH BUILDING HIGH PRESSURE ALOFT. THE UK AND EU
MODELS ARE MORE PROGRESSIVE WITH THE UPPER LOW INLAND WHILE THE GFS
AND NAM MODELS TRY AND HOLD IT BACK A BIT MORE. IN EITHER CASE...
THE WEEKEND STILL LOOKS DRY. THIS MAY NOT BE THE CASE NEXT WEEK AS
THE UK AND GFS MODELS ARE HINTING AT MORE RAIN.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...........SEE LAXFFASGX.
WINTER WEATHER ADVISORY...SEE LAXWSWSGX
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.
&&
JAD
Hazardous weather outlook, Mar 22, 4:00 PM PST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST TUE MAR 22 2005
CAZ042-043-048-050-055-056-057-058-060-061-062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST TUE MAR 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE... REMAINDER OF TODAY AND TONIGHT.
A COLD FRONT WILL BRING RAIN AND MOUNTAIN SNOW THROUGH TONIGHT. AS A
RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT THROUGH
WEDNESDAY MORNING...SEE LAXFFASGX. ALSO A WINTER WEATHER ADVISORY
HAS BEEN ISSUED FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS TONIGHT THROUGH WEDNESDAY...SEE LAXWSWSGX. SNOW LEVEL WILL
FALL TO NEAR 5000 FT BY WEDNESDAY WITH SNOW ALSO EXPECTED IN THE SAN
DIEGO COUNTY MOUNTAINS.
ABOVE NORMAL SURF WILL RESULT IN A HIGH RIP CURRENT RISK
TONIGHT...SEE LAXSRFSGX.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH TUESDAY.
PERIODS OF RAIN...LOCALLY HEAVY POSSIBLE...WITH GUSTY WINDS AND SNOW
IN THE HIGHER ELEVATIONS OF THE MOUNTAINS WEDNESDAY THROUGH
FRIDAY...SEE LAXSPSSGX.
ABOVE NORMAL SURF WILL RESULT IN A HIGH RIP CURRENT RISK
WEDNESDAY...SEE LAXSRFSGX.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
MAY BE NEEDED TONIGHT STARTING AT 8 PM...ALSO WEATHER SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.
SMALL
In the hours before
Special weather statement, Mar 22, 4:00 PM PST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST TUE MAR 22 2005
CAZ042-043-048-050-055>058-060>062-231200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST TUE MAR 22 2005
...WET WEATHER IN SOUTHWESTERN CALIFORNIA INTO THE END OF THIS
WEEK...
STRONG LOW PRESSURE OVER THE PACIFIC NORTHWEST WILL BE STEERING A
SERIES OF DISTURBANCES INTO SOUTHERN CALIFORNIA OVER THE NEXT FEW
DAYS. AT THIS TIME THE HEAVIEST RAIN WILL BE TONIGHT...AND THURSDAY
INTO FRIDAY. LOCALLY HEAVY RAIN...WITH A FEW THUNDERSTORMS...ARE
POSSIBLE AT TIMES.
PERIODS OF RAIN ARE EXPECTED TO CONTINUE OFF AND ON THROUGH FRIDAY.
PRECIPITATION WILL BE MORE PERSISTENT AND HEAVIER ON THE COASTAL
SLOPES. PERIODS OF SNOW AND DENSE FOG WILL CREATE POTENTIALLY
HAZARDOUS TRAVEL CONDITIONS IN THE MOUNTAINS OF SAN BERNARDINO AND
RIVERSIDE COUNTIES ABOVE 6000 FEET. AS THE SNOW LEVEL LOWERS LATER
IN THE WEEK...SOME OF THE HIGHER PEAKS IN THE THE SAN DIEGO COUNTY
MOUNTAINS MAY GET SEVERAL INCHES OF SNOW.
PRELIMINARY RAINFALL ESTIMATES THROUGH FRIDAY ARE FOR ONE TO THREE
INCHES WEST OF THE MOUNTAINS...AND THREE TO SIX INCHES FOR THE
FOOTHILLS AND MOUNTAINS. ONE HALF INCH TO ONE INCH IS EXPECTED FOR
THE DESERTS...WITH THE GREATEST AMOUNTS OVER THE APPLE AND LUCERNE
VALLEY AREAS. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE IN ISOLATED
THUNDERSTORMS. SOUTHWEST FACING MOUNTAIN SLOPES WILL GET THE MOST
RAIN. DUE TO THE FLUCTUATING SNOW LEVELS THE HEAVIEST SNOWS WILL
LIKELY BE CONFINED TO THE HIGHEST RESORTS.
LOCAL FLOODING OF POORLY DRAINED LOW LYING AREAS IS POSSIBLE. IN
ADDITION...MUD SLIDES AND ROCK SLIDES ARE POSSIBLE...ESPECIALLY IN
AND BELOW THE BURNED AREAS AND IN STEEP TERRAIN.
LAKE HODGES AND LOWER OTAY RESERVOIRS ARE FULL...SO ANY ADDITIONAL
RAINFALL WILL CAUSE RISES IN THE SAN DIEGUITO RIVER AND THE OTAY
RIVER WHICH DRAIN THESE RESERVOIRS. IF HEAVY RAINS OCCUR LOCALLY IN
THESE RIVER DRAINAGES...THESE RIVERS COULD FLOW OUT OF THEIR BANKS.
DRY WEATHER IS EXPECTED TO RETURN OVER THE WEEKEND.
MORE WEATHER INFORMATION CAN BE FOUND ONLINE
AT...WEATHER.GOV/SANDIEGO
SMALL
Local storm report, Mar 22, 7:24 PM PST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
724 PM PST TUE MAR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM FLASH FLOOD ONTARIO 34.05N 117.61W
03/22/2005 SAN BERNARDINO CA LAW ENFORCEMENT
FLOODING ALONG I-10 AT MILLIKEN AVE.
&&
SCVFlash Flood, San Bernardino
- When
- March 22, 9:17 PM PST to 9:36 PM PST
- Where
- San Bernardino County, Devore
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.217, -117.400
A mudslide deposited 7 inches of mud across Greenwood Avenue in Devore, and flash flooding was reported in Lytle Creek a short time later. One woman had to be rescued after her car was swept off the road and into a wash in Chino.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Georgia, March 22, 20051 death · 18 injured · $7.0 million · F3 · 2 events
- Flash Flood in California, March 22, 20052 deaths · 1 event
- Tornado in Alabama, March 22, 20054 injured · $750,000 · F2 · 1 event
- Rip Current in Florida, March 22, 20051 death · 1 event
- Tornadoes and Hail in Mississippi, March 22, 2005$1.6 million · F1 · 21 events
- Hail and Damaging Winds in Georgia, March 22, 2005$874,000 · 1 in hail · 34 events
- Flooding in California, March 22, 2005$2.5 million · 2 events
- Tornadoes and Hail in Mississippi, March 22, 20051 injured · $211,000 · F1 · 10 events
- Tornadoes in Georgia, March 22, 2005$375,000 · F1 · 2 events
- Debris Flow in California, March 22, 2005$1.0 million · 1 event
- Tornado in Georgia, March 22, 2005F2 · 1 event
- Debris Flow in California, March 22, 2005$375,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440575.